WELCOME TO MEDSHADOW. WE'VE UPDATED OUR LOOK!

Antidepressants May Boost Risk of Death in COPD Patients

Older patients with COPD (chronic obstructive pulmonary disease) should take precautions when using certain antidepressants because they may increase the risk of death.

Researchers analyzed 28,360 new users of serotonergic antidepressants – such as SSRIs (selective serotonin reuptake inhibitors) and SNRIs (serotonin norepinephrine reuptake inhibitors) – that had COPD and were aged 66 and older, then matched them to 28,360 non-users. SSRIs and SNRIs are among the most commonly prescribed antidepressants.

The results, published in the European Respiratory Journal, indicated that new users of these antidepressants have a 20% increased risk of death related to respiratory issues, as well as death overall compared to non-users of the medication.

Also, antidepressant use among those with COPD – a progressive lung disease characterized by breathlessness – was associated with a 15% increased risk of hospitalization and emergency room visits due to related symptoms. The results demonstrate a strong association, but not a definite cause and effect, the researchers caution.

According to lead author Nicholas Vozoris, MD, a respirologist at St. Michael’s Hospital in Toronto, the findings were not surprising because “there are biological reasons why antidepressants could lead to respiratory issues.

“These drugs can cause sleepiness, vomiting and can negatively impact immune system cells. This increases the likelihood of infections, breathing issues, and other respiratory adverse events, especially in patients with COPD.”

Researchers noted that the findings shouldn’t alarm COPD patients who are currently using antidepressants, but rather increase awareness among users and prescribers.

DISCLAIMER: MedShadow provides information and resources related to medications, their effects, and potential side effects. However, it is important to note that we are not a substitute for professional medical advice, diagnosis, or treatment. The content on our site is intended for educational and informational purposes only. Individuals dealing with medical conditions or symptoms should seek guidance from a licensed healthcare professional, such as a physician or pharmacist, who can provide personalized medical advice tailored to their specific circumstances.

While we strive to ensure the accuracy and reliability of the information presented on MedShadow, we cannot guarantee its completeness or suitability for any particular individual's medical needs. Therefore, we strongly encourage users to consult with qualified healthcare professionals regarding any health-related concerns or decisions. By accessing and using MedShadow, you acknowledge and agree that the information provided on the site is not a substitute for professional medical advice and that you should always consult with a qualified healthcare provider for any medical concerns.

Was This Article Helpful?

Show Comments (0)
0 0 votes
Article Rating
Subscribe
Notify of
guest
0 Comments
Inline Feedbacks
View all comments
0
Would love your thoughts, please comment.x